Long-term Usage of ADHD Drugs Linked to Growth Suppression

A recent follow-up study published in the Journal of Child Psychology and Psychiatry contacted adults who began treatment for “attention-deficit/hyperactive disorder” (ADHD) as children to examine the long-term effects of stimulant drug treatment. Findings suggest that treatment not only fails to reduce the severity of “ADHD” symptoms in adulthood but is associated with decreased height.

Beginning in 1994, just before the release of the Diagnostic and Statistical Manual, fourth edition (DSM-IV), a research study examined the impact of different treatment modalities on children diagnosed with ADHD. The results of this 14-month study proposed that drug interventions, featuring stimulants commonly known by names such as Ritalin, Adderall, or Focalin, were associated with reduced symptom severity alongside relatively fewer negative side effects. Results following this randomized control trial (RCT), and longer-term follow-up studies of medication into adolescence, were reported and presented in over 100 publications. However, subsequent studies observing these same children 23, and 8 years later found that the impact of medication on alleviating symptoms dissipated after the 14-month treatment phase. Yet, the stunting of their growth, a negative side effect associated with the medication, seemed to persist.

In addition to the concerning findings garnered in follow-up studies, ADHD as a diagnosis has been met with significant controversy from experts in the field commenting on the ADHD diagnostic criteria expansion and its role in ADHD-related overdiagnosis, overmedication, addiction, and drug abuse (see MIA report).

Follow link to read full story